Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 169, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 19, 2017, 4:07 PM CDT for Gregory County, South Dakota. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2017, 4:07 PM CDT (21:07 UTC)
- Expired
- Jul 19, 2017, 5:00 PM CDT
- In force
- 53 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Gregory County, SD
The radar
The North Platte radar (KLNX), 172 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 4:15 PM CDT | HAIL 1 | 3 Sw Gregory, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.1 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1451 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
626
WUUS53 KFSD 192107
SVRFSD
SDC053-192200-
/O.NEW.KFSD.SV.W.0169.170719T2107Z-170719T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
407 PM CDT WED JUL 19 2017
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southwestern Gregory County in south central South Dakota...
* Until 500 PM CDT
* At 407 PM CDT, a severe thunderstorm was located over Dallas, or 20
miles southeast of Winner, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Gregory around 415 PM CDT.
Burke around 430 PM CDT.
Herrick around 445 PM CDT.
St. Charles around 455 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4331 9953 4332 9908 4305 9910 4312 9954
TIME...MOT...LOC 2107Z 275DEG 23KT 4322 9950
HAIL...1.00IN
WIND...60MPH
$$
MJF3 follow-up statements
390
WWUS53 KFSD 192120
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
420 PM CDT WED JUL 19 2017
SDC053-192200-
/O.CON.KFSD.SV.W.0169.000000T0000Z-170719T2200Z/
Gregory SD-
420 PM CDT WED JUL 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHWESTERN GREGORY COUNTY...
At 419 PM CDT, a severe thunderstorm was located near Gregory, or 25
miles southeast of Winner, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Burke around 430 PM CDT.
Herrick around 445 PM CDT.
St. Charles around 455 PM CDT.
At 415 pm, the public reported quarter sized hail 3 miles southwest
of Gregory.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4331 9953 4332 9908 4305 9910 4312 9954
TIME...MOT...LOC 2119Z 275DEG 23KT 4321 9940
HAIL...1.00IN
WIND...60MPH
$$
MJF889
WWUS53 KFSD 192127
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
427 PM CDT WED JUL 19 2017
SDC053-192200-
/O.CON.KFSD.SV.W.0169.000000T0000Z-170719T2200Z/
Gregory SD-
427 PM CDT WED JUL 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHWESTERN GREGORY COUNTY...
At 426 PM CDT, a severe thunderstorm was located near Burke, or 29
miles southeast of Winner, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Burke around 430 PM CDT.
Herrick around 440 PM CDT.
St. Charles around 450 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Quarter sized hail was reported 3 miles southwest of Gregory at 415
pm. Burke will likely experience similar size of hail.
&&
LAT...LON 4329 9950 4332 9908 4305 9910 4313 9950
TIME...MOT...LOC 2126Z 272DEG 26KT 4319 9933
HAIL...1.00IN
WIND...60MPH
$$
MJF912
WWUS53 KFSD 192200
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
500 PM CDT WED JUL 19 2017
SDC053-192209-
/O.EXP.KFSD.SV.W.0169.000000T0000Z-170719T2200Z/
Gregory SD-
500 PM CDT WED JUL 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GREGORY COUNTY
WILL EXPIRE AT 500 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
and gusty winds of around 40 mph are still possible with this
thunderstorm.
A severe thunderstorm watch remains in effect until midnight CDT for
south central South Dakota.
LAT...LON 4329 9950 4332 9908 4305 9910 4313 9950
TIME...MOT...LOC 2159Z 275DEG 23KT 4317 9906
$$
MJFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:20 PM CDT, 47 minutes earlier.
Area forecast discussion, Jul 19, 3:20 PM CDT, 47 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
320 PM CDT Wed Jul 19 2017
.SHORT TERM...(This evening through Thursday)
Issued at 315 PM CDT Wed Jul 19 2017
A very active day today with scattered strong to severe
thunderstorms developing mostly north of I-90. Early this afternoon
the surface low was centered over central South Dakota with the warm
front extending south of a line from Huron to Sioux Falls to Storm
Lake, IA area. These storms will continue to progress eastward on
the edge of the elevated mixed layer, and the tightening 850-700 mb
theta-e advection. Strong divergence aloft co-located across the
entrance region of the upper level jet will continue to destabilize
the environment, and will keep the forcing mechanism. Therefore, the
environment is unstable enough for keeping convection through this
evening and/or capable of producing new cells over the area by
around sunset. K9V9/KFSD model soundings suggest MLCAPE of 3,000+
J/kg trough late this evening, along with strong deep layer shear of
45 to 55 knots. Given this, kept a chance for scattered
thunderstorms across the CWA with 20 to 40 percent of precipitation
through around 10 pm. If storms do re-develop, marginally severe
storms could produce strong gusty winds due to 850 to 700 mb
veering, and a DCAPE of 1200+ J/kg. The main risk will continue to
be damaging winds. Severe weather will gradually diminish from
west to east through 11 pm.
Quasi-zonal upper level winds continue to prevail in response to the
high pressure centered over the south/central plains. This upper
level wind pattern will eject another shortwave across the area on
Thursday. Uncertainty arises in terms of timing. GFS/Canadian/EC
show most of the PoPs late in the evening, while the NAM remains
faster and prog PoPs in the afternoon to early evening. The
GFS/ECMWF prog a strong warm air advection ahead of the boundary.
With surface dewpoints in the upper 60s and lower 70s, strong
instability, and deep layer shear, scattered strong to severe
storms cannot be ruled out in the afternoon hours. Given the cloud
debris from tonight's system and the arrival of the
aforementioned upper- low approaching from western Dakota, high
temperatures will be generally stay in the in the upper 80s north
of I-90, and in the mid 90s south. Given the afternoon dewpoints
in the upper 60s and lower 70s, kept the heat advisory for our
southern counties (Dixon, Dakota, Woodbury, Ida) for Thursday
afternoon.
.LONG TERM...(Thursday night through Wednesday)
Issued at 315 PM CDT Wed Jul 19 2017
Dry and warm weather returns by the end of the week as a surface
high pressure builds across the Northern Plains.
Another warm day is expected on Friday, with periodic chances for
scattered thunderstorms due to diurnal heating and a few weak
disturbances riding along the upper level zonal flow. Models are not
in good agreement in timing and placement of the weak shortwave,
therefore left scattered chances as Superblend suggested.
Drier and less humid conditions is the main theme this weekend.
North-northwesterly surface winds will keep the area dry, and
slightly cooler. Temperatures on Saturday will generally stay from
the upper 80s to lower 90s. Sunday looks even better in terms of
temperatures and humidity levels. Highs will mostly be in
the 80s, with afternoon dewpoints in the 50s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 240 PM CDT Wed Jul 19 2017
VFR expected through the TAF period. Scattered thunderstorms will
be possible after 02Z but timing and coverage will be difficult to
pin down at this time so added VCTS during the most likely time
frame.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory until 8 PM CDT this evening for SDZ050-052-057>060-
063>071.
MN...None.
IA...Heat Advisory until 8 PM CDT this evening for IAZ001-012-013-
020>022-031-032.
Heat Advisory from 1 PM to 8 PM CDT Thursday for IAZ031-032.
NE...Heat Advisory until 8 PM CDT this evening for NEZ013-014.
Heat Advisory from 1 PM to 8 PM CDT Thursday for NEZ013-014.
&&
SHORT TERM...05
LONG TERM...05
AVIATION...SallyHazardous weather outlook, Jul 19, 4:06 PM CDT, 1 minute before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 406 PM CDT Wed Jul 19 2017 IAZ020-031-NEZ013-014-SDZ050-057>060-063>066-068>071-202115- Plymouth-Woodbury-Dixon-Dakota-Gregory-Brule-Aurora-Davison- Hanson-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Clay SD-Union- 406 PM CDT Wed Jul 19 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, south central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Heat index values between 100 and 110 degrees are possible into this evening. Isolated to scattered thunderstorms will be possible late this afternoon and evening. A strong storm or two is possible, the primary risks will be golf ball size hail and 70 mph winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Another hot and humid day is expected on Thursday. Heat index values may approach 95 to 105 degrees. Thunderstorms may form west and southwest of the area late Thursday afternoon and begin to work eastward towards the outlook area Thursday night. Scattered strong to severe storms clusters may be possible with the primary risks of damaging winds and large hail. The risk of thunderstorms continues into Friday afternoon and night. However, uncertainty remains on the exact location of this thunderstorm activity. Some of this activity may also become strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this evening. IAZ001>003-012>014-021-022-032-MNZ080-081-089-090-097-098-SDZ061- 062-067-202115- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Cherokee- Buena Vista-Ida-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock- McCook-Minnehaha-Lincoln SD- 406 PM CDT Wed Jul 19 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms may move into the area during the late evening to overnight hours. After daytime thunderstorms moved through areas north of Interstate 90, the risk for additional widespread severe storms has lessoned for tonight. However a stronger storm capable of producing hail and localized damaging winds could still be possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Heat index values may approach 95 to 102 degrees on Thursday. Thunderstorms may form west and southwest of the area late Thursday afternoon and begin to work eastward towards the outlook area Thursday night. Scattered strong to severe storms clusters may be possible with the primary risks of damaging winds and large hail. The risk of thunderstorms continues into Friday afternoon and night. However, uncertainty remains on the exact location of this thunderstorm activity or if additional storms could reform. Some of this activity may also become strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ071-072-SDZ038>040-052>056-202115- Lincoln MN-Lyon MN-Beadle-Kingsbury-Brookings-Jerauld-Sanborn- Miner-Lake-Moody- 406 PM CDT Wed Jul 19 2017 This Hazardous Weather Outlook is for portions of southwest Minnesota, central South Dakota, and east central South Dakota. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms may reform during the overnight hours. After daytime thunderstorms moved through, the risk for additional widespread severe storms has lessoned for tonight. However a stronger storm capable of producing hail could still be possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Heat index values may approach 95 degrees on Thursday. Thunderstorms may form west and southwest of the area late Thursday afternoon and begin to work eastward towards the outlook area Thursday night. Scattered strong to severe storms clusters may be possible with the primary risks of damaging winds and large hail. Storms could hold off until very early Friday morning. The risk of thunderstorms continues into Friday afternoon and night. However, uncertainty remains on the exact location of this thunderstorm activity or if additional storms could reform. Some of this activity may also become strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely after 5 pm.
In the hours before
Local storm report, Jul 19, 12:33 PM CDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1233 PM CDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1136 AM TSTM WND GST 2 N HURON 44.40N 98.22W
07/19/2017 M83 MPH BEADLE SD ASOS
&&
MGLocal storm report, Jul 19, 12:34 PM CDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1234 PM CDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1152 AM TSTM WND GST 3 E CAVOUR 44.38N 97.98W
07/19/2017 M72 MPH BEADLE SD MESONET
&&
MGLocal storm report, Jul 19, 1:22 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
122 PM CDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM TSTM WND GST 2 NNE BROOKINGS 44.33N 96.77W
07/19/2017 M74 MPH BROOKINGS SD MESONET
&&
MGLocal storm report, Jul 19, 2:07 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
207 PM CDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0131 PM TSTM WND GST 1 WNW LAKE BENTON 44.27N 96.32W
07/19/2017 M61 MPH LINCOLN MN MESONET
&&
MGLocal storm report, Jul 19, 2:44 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
244 PM CDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM TSTM WND GST 5 WSW DELFT 43.95N 95.18W
07/19/2017 E60 MPH COTTONWOOD MN TRAINED SPOTTER
&&
MGLocal storm report, Jul 19, 3:01 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
301 PM CDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1203 PM HAIL 7 S CAVOUR 44.27N 98.04W
07/19/2017 M2.50 INCH BEADLE SD EMERGENCY MNGR
GOLF BALL TO TENNIS BALL SIZE.
&&
KJHThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 10:53 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld, Sanborn | 52 min |
| Jul 19, 11:45 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Kingsbury, Miner, Sanborn | 45 min |
| Jul 19, 12:18 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Kingsbury, Lake, Miner | 27 min |
| Jul 19, 1:15 PM CDT | Severe Thunderstorm Warning | FSD | Brookings | 45 min |
| Jul 19, 1:44 PM CDT | Severe Thunderstorm Warning | FSD | Brookings | 31 min |
| Jul 19, 4:45 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 45 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.